Michigan, 2012Winter Weather in Michigan, January 6 to 7, 2012
January 6 to 7, 2012 · NWS MQT · 1 event in 1 county or zone
Moderate lake effect snow fell at Rockland from late evening on the 6th until early morning on the 7th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow fell at Rockland from late evening on the 6th until early morning on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 6, 6:08 PM EST, 4 hours 52 minutes earlier.
Area forecast discussion, Jan 6, 6:08 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EST FRI JAN 6 2012
.SHORT TERM /THROUGH 00Z SUN/...
A WEAK SHORTWAVE IS OVER NRN LAKE SUPERIOR...WITH A SECONDARY
STRONGER SHORTWAVE OVER THE MN/ONTARIO BORDER. BENEATH THESE
SYSTEM...A 997MB SFC LOW IS CENTERED OVER FAR NERN LAKE
SUPERIOR...WITH A TROUGH STRETCHING BACK UNDER THE SECONDARY
SHORTWAVE. A COLD FRONT THAT MOVED THROUGH THIS MORNING IS NOW E OF
THE CWA...WITH A SECONDARY COLD FRONT STRETCHING WNW FROM UNDER THE
SECONDARY SHORTWAVE. RECORD HIGH TEMPS TODAY FROM THE UPPER 30S TO
MID 40S WILL GIVE WAY TO COOLER TEMPS AS A COOLER AIRMASS MOVES IN
FROM THE N/NW THROUGH SATURDAY.
850MB TEMPS ARE CURRENTLY ABOUT -3C TO -4C OVER LAKE SUPERIOR...AND
WILL FALL TO -6 TO -7C OVER WRN LAKE SUPERIOR BY 00Z. SOME
ENHANCEMENT FROM THE SHORTWAVE BRUSHING ACROSS THE AREA COULD LEAD
TO SOME LIGHT LES OVER THE KEWEENAW PENINSULA LATE IN THE EVENING
/AFTER 21Z/ SO KEPT SLIGHT CHANCE POPS THERE BEFORE 00Z SAT. AS THE
SECONDARY SHORTWAVE MOVES IN...IT WILL BRING A SECONDARY COLD FRONT
INTO THE AREA OVERNIGHT. CONVERGENCE ALONG THIS COLD FRONT AND THE
ARRIVAL OF AROUND -10C 850 MB TEMPS BY 06Z SAT...AND -13C BY
12Z...WILL RESULT IN BETTER CHANCES FOR LES OVER THE KEWEENAW
PENINSULA AND AREAS EAST OF MQT IN A NW FLOW. WENT WITH LIKELY POPS
THROUGH SAT STARTING AT 03Z SAT FOR THESE SAME AREAS AS COLDER 850
MB TEMPS OF AROUND -15C MOVE ACROSS LAKE SUPERIOR. SINCE INSTABILITY
IS PRETTY MARGINAL AND THERE IS LITTLE OR NO SYNOPTIC SCALE FORCING
EXPECTED...LOOK FOR NO MORE THAN TWO OR THREE OF LES FOR ANY 12 HR
PERIOD. SRN TIER OF THE FCST AREA SHOULD STAY GENERALLY DRY WITH
FLURRIES EXPECTED AT MOST. WITH THE COOLER AIRMASS OVERHEAD...HIGHS
ON SAT LOOK TO BE IN THE MID 20S TO LOW 30S.
.LONG TERM...
SATURDAY NIGHT INTO SUN...MODELS SUGGEST SUBSIDENCE AND SFC RIDGE
WILL BUILD INTO THE AREA FROM THE WEST WITH INVERSION HEIGHTS
LOWERING TO AROUND 4K FT. WEAKER NW FLOW AND DEVELOPMENT OF LAND
BREEZES WILL LEAD TO ENHANCED LOW-LVL CONV AND PERHAPS EVEN MESOLOW
DEVELOPMENT SAT NIGHT OVER ERN SHORELINE AREAS WHERE 850 MB THERMAL
TROF LINGERS (TEMPS AROUND -15C)...SO GREATEST SNOW SHOWERS COVERAGE
SHOULD REMAIN FOR AREAS EAST OF MARQUETTE. MAINTAINED LOW CHC POPS
ELSEWHERE ACROSS THE NRN TIER SAT NIGHT WITH DRY CONDITIONS EXPECTED
SOUTH. FLOW BACKING MORE WRLY BY SUNDAY ALONG WITH 850 MB TEMPS
CLIMBING TO AROUND -12C SUPPORTS ONLY LOW CHC POPS FOR LES OVER
MAINLY THE KEWEENAW PENINSULA AND AREAS EAST OF MUNISING.
MON THROUGH THU...MEDIUM RANGE MODELS CONTINUE TO BE IN DECENT
AGREEMENT WITH THE WAA PATTERN INTO TUE AND A BUILDING RIDGE WHICH
WILL RESULT IN MOSTLY DRY WEATHER WITH WELL ABOVE NORMAL
TEMPERATURES. A PROGRESSIVE MID/UPPER LEVEL TROUGH WILL LEAD TO PCPN
CHANCES BY WED. THICKNESS VALUES AND MODEL SNDGS SUGGEST MAINLY SNOW
AS THE PCPN TYPE BY THE TIME ANY PCPN ARRIVES. THE DETAILS WITH THE
EVOLUTION OF THE TROUGH ARE STILL UNCERTAIN. THE LATEST MODEL TRENDS
OF THE GFS/ECMWF/GLOBAL GEM SUGGEST THE MID-LVL TROUGH DEEPENING
OVER THE UPPER GREAT LAKES TOWARD THE END OF THE NEXT WEEK WHICH
WOULD RESULT IN AN INCREASED CHANCE OF LAKE ENHANCED/LAKE EFFECT
SNOW THU INTO FRI FOR LOCATIONS FAVORED BY NNW TO NW FLOW.
ONCE MODELS CONSENSUS/CONSISTENCY WITH WIND DIRECTIONS
INCREASE...POPS AND HWO WORDING CAN BE ADJUSTED TO REFLECT POTENTIAL
FOR SIGNIFICANT LES. AS THE MID LEVEL TROUGH SHIFTS TO THE EAST
TOWARD FRI...EXPECT THAT WINDS WILL BACK WITH MORE WNW FLOW LES
CONTINUING IN THE COLD AIRMASS.
&&
.AVIATION /FOR THE 00Z TAF ISSUANCE/...
EXPECT SNOW SHOWERS AND MVFR CIGS TO MOVE IN FROM THE NW THIS
EVENING AS MORE FAVORABLE NW WIND DEVELOP...AS A SFC LOW OVER LAKE
SUPERIOR EXITS EASTWARD. SNOW WILL SKIRT KSAW SAT MORNING AS THE
WIND TURNS MORE NORTHERLY.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
A LOW PRESSURE SYSTEM OVER NORTHEASTERN LAKE SUPERIOR WILL EXIT EAST
THIS EVENING WITH WESTERLY GALE FORCE GUSTS SLOWLY DIMINISHING AND
MOVE TO THE SE SHORES OF LAKE SUPERIOR AS WINDS TURN MORE
NORTHWESTERLY THIS EVENING. A WEAKENING TROUGH WILL LINGER ACROSS
THE AREA THROUGH SATURDAY WITH THE TREND OF SLOWLY DIMINISHING WINDS
CONTINUING. A REINFORCING BUT WEAK LOW WILL SLIDE ACROSS LAKE
SUPERIOR SATURDAY NIGHT INTO SUNDAY. ANOTHER LOW WILL SLIDE
SOUTHEASTWARD ACROSS FAR NORTHERN ONTARIO MONDAY WITH WINDS AGAIN
INCREASING TO 20 TO 30KTS. EXPECT A TROUGH TO SLIDE ACROSS LAKE
SUPERIOR MONDAY AND MONDAY NIGHT...BEFORE A WEAK RIDGE DEVELOPS
OVERHEAD TUESDAY AFTERNOON. A STRONGER LOW PRESSURE SYSTEM WILL MOVE
OVER OR NEAR LAKE SUPERIOR TUESDAY NIGHT AND WEDNESDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...JLB
AVIATION...07
MARINE...TITUS
Hazardous weather outlook, Jan 6, 5:54 AM EST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
554 AM EST FRI JAN 6 2012
MIZ001>007-009>014-084-085-071200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
554 AM EST FRI JAN 6 2012 /454 AM CST FRI JAN 6 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DEVELOPING STORM SYSTEM LATE NEXT WEEK COULD BRING THE POTENTIAL
FOR SIGNIFICANT LAKE ENHANCED SNOW ACCUMULATION OFF LAKE SUPERIOR
LATE WEDNESDAY NIGHT INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-071200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
554 AM EST FRI JAN 6 2012 /454 AM CST FRI JAN 6 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A FEW SOUTHWESTERLY GALE FORCE GUSTS TO 35 KNOTS OVER WESTERN LAKE
SUPERIOR WILL TRANSITION TO WESTERLY GALE FORCE GUSTS ACROSS MUCH OF
LAKE SUPERIOR BY EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW NORTHWESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL REMAIN
POSSIBLE ACROSS EASTERN LAKE SUPERIOR MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-071200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
554 AM EST FRI JAN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF/JV
Winter Weather, Ontonagon
- When
- January 6, 11:00 PM EST to January 7, 5:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Four inches of moderate lake effect snow fell in six hours at Rockland.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362812.